Purpose: The current project was developed to obtain natural history information regarding cisplatin-induced peripheral neuropathy in males with testicular/germ cell cancers and to compare such neuropathy data with similarly obtained data in patients receiving other chemotherapy drugs in similarly conducted clinical trials. Methods: Patients without baseline neuropathy symptoms, who were initiating cisplatin-based chemotherapy, completed the EORTC CIPN 20 patient-reported instrument to evaluate chemotherapy-induced peripheral neuropathy (CIPN). Results were compared with EORTC CIPN 20 data obtained from independent study sets regarding patients receiving (1) paclitaxel, (2) combined paclitaxel and carboplatin, (3) oxaliplatin, or (4) a combination of doxorubicin and cyclophosphamide (AC). The last study set of patients on AC was selected to evaluate the use of EORTC CIPN 20 data in patients receiving chemotherapy not known to cause CIPN. Results: Cisplatin-induced neuropathy was more similar to neuropathy in patients receiving oxaliplatin than in those receiving paclitaxel. The cisplatin and oxaliplatin groups exhibited the coasting phenomenon and more prominent upper extremity symptoms than lower extremity symptoms during chemotherapy administration weeks. In contrast, paclitaxel-treated patients did not, on average, exhibit the coasting phenomenon; additionally, lower extremity symptoms were more prominent during the weeks when paclitaxel was administered. Cisplatin-induced neuropathy was less severe than was seen in patients in the other two groups, potentially because the cisplatin-receiving patients were younger. Patients receiving AC did not report substantial EORTC CIPN 20 changes. Conclusion: Understanding neuropathy similarities and differences with various chemotherapy agents may help elucidate CIPN processes and facilitate means to prevent and/or treat established CIPN. Trial registration: NCT02677727.
- Chemotherapy-induced peripheral neuropathy